Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 232, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 31, 2004, 4:32 PM EDT for Saint Johns County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2004, 4:32 PM EDT (20:32 UTC)
- Expired
- Aug 31, 2004, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 52 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 839 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KJAX 312033
SVRJAX
FLC109-312115-
/X.NEW.KJAX.SV.W.0006.040831T2032Z-040831T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT TUE AUG 31 2004
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL ST. JOHNS COUNTY IN NORTHEAST FLORIDA
THIS INCLUDES THE CITY OF GUANA RIVER STATE PARK
* UNTIL 515 PM EDT
* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DURBIN...OR ABOUT 7 MILES
WEST OF GUANA RIVER STATE PARK...AND MOVING EAST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SAWGRASS AND SOUTH PONTE VEDRA BEACH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.
LAT...LON 2999 8150 3000 8152 3010 8152 3010 8143
3012 8141 3018 8141 3019 8135 2998 8130
$$
SHASHYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:04 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 31, 2:04 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 204 PM EDT TUE AUG 31 2004 .CURRENTLY...LAST OF SWLY STREAK OF WINDS ROUNDING THE WEAK TROF TO OUR WEST IS PUSHING SCTD LINE OF TSTMS TOWARD THE JAX METRO AREA THIS AFTERNOON. MOSTLY STRONG WINDS HAVE BEEN REPORTED THIS AFTERNOON. .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...1000-500H HIGH PRES RIDGE EXTENSION OVER THE CNTRL FL PENINSULA WITH SWLYS TO THE NORTH ACRS THE JAX CWA WILL WEAKEN OVERNIGHT...WITH A TRANSITION DAY EXPECTED ON WEDNESDAY WITH VERY LIGHT AND VARIABLE WINDS IN THE 0- 6KM LAYER. ON THURSDAY THE E TO NE FLOW OUT AHEAD OF FRANCIS STARTS TO TAKE SHAPE AND WILL ALLOW ATLC SEA BREEZE TO PUSH MUCH FARTHER INLD THU AFTN. FOR THIS EVENING STILL EXPECTING A FAIRLY GOOD MERGER OF WCSB/ECSB ALONG THE I-95 CORRIDOR WITH CONVECTION WINDING DOWN AFTER SUNSET. SOME PATCHY FOG EXPECTED AGAIN OVERNIGHT...WITH ONE OR TWO SPOTS SEEING SOME DENSE FOG AGAIN FOR BRIEF PERIODS OF TIME. FOR WED...MAX TEMPS AGAIN EXPECTED ARND 90 WITH ECSB/WCSB MEETING ACRS THE CENTER OF THE CWA...WITH POPS NEAR CLIMO VALUES OF 30% TO CLOSE TO 50% WHERE THE SBRZS MERGE. FOR THU...WITH ENELY 0-6 KM FLOW SETTING UP AND A STRONGER ECSB OFF THE ATLC...EXPECT MAX TEMPS TO COME DOWN A NOTCH INTO THE MID/UPPER 80S ACRS THE ERN CWA WITH TEMPS STILL CLOSE TO 90 ACRS THE WRN CWA. MODELS ARE PUSHING LINGERING MOISTURE AXIS SLIGHTLY NORTHWARD WITH 50-60% POPS ACRS SERN GA AND 40-50% ACRS NE FL. .LONG TERM...FRIDAY THROUGH TUESDAY...ALL EYES CONTINUE TO BE ON FRANCES AS 12Z MODEL SUITE HAS SHIFTED A LITTLE MORE TO THE RIGHT AND THE TPC 120HR POSITION VERY CLOSE TO JAX...WILL CONTINUE TO PLACE HIGH WINDS/HEAVY RAIN IN THE GRIDS...AS POTENTIALLY VERY DANGEROUS SITUATION UNFOLDS. LATEST 12Z GFS MODELS PUSHES FRANCES TO THE N OF THE REGION ON LABOR DAY...ALTHOUGH ITS TIMING ON FRANCES APPEARS TO BE ABOUT 6-12HRS SLOWER THAN THE TPC TRACK. HAVE LEFT HIGHER THAN CLIMO WINDS IN THE GRIDS FOR MONDAY WITH A DECREASE IN PCPN CHANCES DOWN TO 30%...TUESDAY APPEARS TO BE SOMEWHAT DRIER AS WELL WITH WLY FLOW AND HAVE KEPT MOST OF THE POPS IN THE 30% RANGE AS WELL. && .MARINE...BOUY 41012(E OF SGJ) BACK IN SERVICE TODAY WITH DATA NOW AVAILABLE. BOUY 41012 AS WELL AS BOUYS 41008 41010 AND 41009 SHOW LONG PERIOD SWELLS HAVE ARRIVED FROM FRANCES WITH WAVE PERIOD OF 13 TO 15 SECONDS. WAVE HEIGHTS STILL ONLY AROUND 2 FEET BUT THIS WILL BE ON THE RISE THURSDAY AS FRANCES APPROACHES. WINDS WILL BECOME ONSHORE LATE WEDNESDAY AND BEGIN INCREASE THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... AMG 70 91 72 86 / 30 50 50 60 SSI 76 88 75 84 / 20 40 30 60 JAX 73 91 74 87 / 20 40 30 50 SGJ 75 88 76 84 / 30 30 30 40 GNV 71 91 71 90 / 20 50 40 40 OCF 72 91 71 91 / 30 50 30 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && HESS/ZIBURA
Hazardous weather outlook, Aug 31, 11:12 AM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1112 AM EDT TUE AUG 31 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1112 AM EDT TUE AUG 31 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SCATTERED STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. PERIODS OF HEAVY RAINFALL...GUSTY WINDS UP TO 40 MPH...AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS AS THEY TRACK TOWARDS THE NORTHEAST AT 10 TO 15 MPH. THE GREATEST COVERAGE OF STORMS WILL BE OVER THE SUWANNEE VALLEY EXTENDING INTO INTERIOR SOUTHEAST GEORGIA THIS AFTERNOON...SHIFTING TO THE EAST COAST THIS EVENING. ONE OR TWO OF THE STORMS COULD BECOME SEVERE AS SOME OF THE STRONGER STORMS MERGE LATE IN THE AFTERNOON ALONG THE I-95 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY... HURRICANE FRANCES IS FORECAST TO APPROACH THE FLORIDA EAST COAST ON SATURDAY AND IT IS FORECAST TO BE NEAR THE NORTHEAST FLORIDA AND SOUTHEAST GEORGIA COAST ON SUNDAY. IT MUST BE REMEMBERED THIS IS AN OUTLOOK AND ERRORS IN THE OUTLOOK PERIOD CAN BE AS MUCH AS 325 MILES. AT THIS TIME...IT WOULD BE PRUDENT LOCAL INTERESTS TAKE REASONABLE PRECAUTIONS. SOME SUGGESTED ACTIONS...REVIEW YOUR FAMILYS HURRICANE PLAN. MARINE INTERESTS SHOULD REVIEW THEIR HURRICANE PLANS. IF THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP CURRENTS AND LARGE BREAKERS AT INLETS WILL DEVELOP WELL AHEAD OF THE STORM. BEACH-FRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING. LOCAL AND MARINE INTERESTS SHOULD CLOSELY MONITOR FORECASTS AND THE PROGRESS OF THE STORM. OTHERWISE...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... ALTHOUGH MOST STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS... SPOTTERS ARE REQUESTED TO SELF ACTIVATE IN THE EVENT WARNINGS ARE ISSUED FOR YOUR AREA. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ECZ/ARS
In the hours before
Special weather statement, Aug 31, 3:46 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 346 PM EDT TUE AUG 31 2004 FLZ024-312030- NASSAU FL- 346 PM EDT TUE AUG 31 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN NASSAU COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 430 PM EDT... AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER YULEE...OR ABOUT 6 MILES SOUTHWEST OF ST. MARYS...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND YULEE...AMELIA CITY AND FERNANDINA BEACH THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
Local storm report, Aug 31, 3:52 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EDT TUE AUG 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM FUNNEL CLOUD 1 E DOWNTOWN JACKSONVIL 30.33N 81.64W
08/31/2004 DUVAL FL PUBLIC
2 FUNNEL CLOUDS SPOTTED. FUNNELS DISSIPATED AFTER A FEW
MINUTES.
&&
ENYEDISpecial weather statement, Aug 31, 4:00 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 400 PM EDT TUE AUG 31 2004 GAZ166-312045- COASTAL CAMDEN GA- 400 PM EDT TUE AUG 31 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM EDT... AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CUMBERLAND ISLAND...OR ABOUT 5 MILES NORTH OF KINGS BAY BASE...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGS BAY BASE...HARRIETTS BLUFF...DOVER BLUFF...CUMBERLAND ISLAND AND HIGH POINT THROUGH 445 PM EDT. GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. SHASHY
Special weather statement, Aug 31, 4:10 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 410 PM EDT TUE AUG 31 2004 FLZ025-033-312100- DUVAL FL-ST. JOHNS FL- 410 PM EDT TUE AUG 31 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEAST ST. JOHNS AND SOUTEAST DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM EDT... AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF PALM VALLEY...MOVING NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND DURBIN...SOUTH PONTE VEDRA BEACH...GUANA RIVER STATE PARK...PALM VALLEY...SAWGRASS...PONTE VEDRA BEACH AND JACKSONVILLE BEACH THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
Special weather statement, Aug 31, 4:15 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 415 PM EDT TUE AUG 31 2004 GAZ152>154-312100- BRANTLEY GA-COASTAL GLYNN GA-INLAND GLYNN GA- 415 PM EDT TUE AUG 31 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY AND GLYNN COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM EDT... AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER NAHUNTA...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND RAYBON...NAHUNTA...HICKOX...ATKINSON... WAYNESVILLE...THALMANN...EVERETT AND DOCK JUNCTION THROUGH 500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ENYEDI
Local storm report, Aug 31, 4:26 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT TUE AUG 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM FUNNEL CLOUD KINGS BAY BASE 30.79N 81.51W
08/31/2004 CAMDEN GA PUBLIC
0345 PM LIGHTNING 1 W DOWNTOWN JACKSONVIL 30.33N 81.67W
08/31/2004 DUVAL FL EMERGENCY MNGR
BUILDING STRUCK BY LIGHTNING ALONG WEST BEAVER STREET.
&&
ENYEDIThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 1:13 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 47 min |
| Aug 31, 3:34 PM EDT | Severe Thunderstorm Warning | JAX | Duval | 41 min |
| Aug 31, 3:45 PM EDT | Special Marine Warning | JAX | 60 min | |
| Aug 31, 4:46 PM EDT | Special Marine Warning | JAX | 59 min | |
| Aug 31, 5:48 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 27 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.